Alert archive / New York / Areal Flood Warnings in 2017
Areal Flood Warning 28, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Nov 5, 2017, 8:04 PM EST for Monroe County, New York. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 8:04 PM EST (01:04 UTC)
- Expired
- Nov 6, 2017, 8:00 PM EST
- In force
- 24 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 102 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 6:00 AM EST | FLOOD | 2 N East Rochester, NY | FLOODING IN PANORAMA PLAZA PARKING LOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WGUS41 KBUF 060104
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
804 PM EST SUN NOV 5 2017
NYC055-070100-
/O.NEW.KBUF.FA.W.0028.171106T0104Z-171107T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
804 PM EST SUN NOV 5 2017
The National Weather Service in Buffalo has issued a
* Flood Warning for Small Streams in...
East central Monroe County for Irondequoit Creek in western
New York...
* Until 800 PM EST Monday.
* At 758 PM EST, Doppler radar and automated rain gauges indicated
thunderstorms with heavy rain over the area. Excessive runoff from
the heavy rain has resulted in rapid rises along Irondequoit
Creek. Additional heavy rain is expected through about midnight.
* Some locations that will experience flooding include...
Rochester, Irondequoit, East Rochester, Fairport, Brighton,
Penfield and Pittsford. Flooding is likely in Ellison Park. Rising
water may approach Blossom Road. Water may get high near Panorama
Plaza in Penfield.
LAT...LON 4315 7757 4329 7755 4328 7754 4329 7753
4328 7752 4316 7745 4308 7744 4308 7757
$$
Thomas1 follow-up statement
997
WGUS81 KBUF 060337
FLSBUF
Flood Statement
National Weather Service Buffalo NY
1037 PM EST SUN NOV 5 2017
NYC055-060345-
/O.CAN.KBUF.FA.W.0028.000000T0000Z-171107T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
1037 PM EST SUN NOV 5 2017
...THE FLOOD WARNING FOR SMALL STREAMS HAS BEEN CANCELLED FOR EAST
CENTRAL MONROE COUNTY...
This warning has been replaced by another warning. Monroe county
will remain under a flood warning, including Irondequoit Creek.
LAT...LON 4315 7757 4329 7755 4328 7754 4329 7753
4328 7752 4316 7745 4308 7744 4308 7757
$$
ApffelWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Nov 5, 6:57 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 5, 6:57 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
657 PM EST Sun Nov 5 2017
.SYNOPSIS...
A cold front will slowly cross the area through early Monday morning
with several rounds of heavy rain and scattered thunderstorms, which
may result in flooding in some areas. High pressure will then bring
mainly dry and cool weather late Monday through Thursday. Even
colder air may arrive at the end of the week following a cold front
Thursday night.
&&
.NEAR TERM /THROUGH MONDAY/...
By early evening the next round of rain, the heaviest yet, will
arrive in Western NY. A strong mid level shortwave with associated
DPVA will spread across the eastern Great Lakes, with strong upper
level divergence in the right entrance region of a 120+ knot upper
level jet situated across Ontario and Quebec. At the same time, a
cold front will slowly push southeast across the area. A baroclinic
wave will develop along the front, and enhance low level convergence
and frontogenesis as the front moves across the region. PWAT reaches
1.4 inches this evening. While this would not be terribly high for
summer, at this time of year these PWAT values are 2-3 standard
deviations above normal. The combination of strong synoptic scale
forcing and anomalous moisture will set the stage for widespread
heavy rainfall across the region.
The heaviest rain will enter Western NY late this afternoon, then
spread rapidly northeast across the region through early evening.
Enough elevated instability exists to support scattered
thunderstorms as well with locally heavy rainfall. The majority of
the heavy rain will fall through about midnight, then taper off to
lighter rain late tonight as the stronger forcing and moisture
convergence moves east of the area. Additional rainfall amounts of 1-
1.5 inches are likely across Western NY and the eastern Lake Ontario
region from late this afternoon through tonight, with somewhat
lesser amounts from the Genesee Valley into the western Finger
Lakes. 2 day storm totals will exceed 2 inches across Western NY and
the eastern Lake Ontario region.
The majority of the severe weather potential will remain across Ohio
and PA where more favorable instability will be found. Expect
initial cellular convection to grow upscale into broken line
segments and progress across eastern Ohio and western PA this
evening. The northern end of this line of storms may clip the
southwest corner of NY with gusty winds and locally damaging winds
not out of the question across the western Southern Tier during the
early to mid evening.
Late tonight and Monday morning the cold front will move southeast
of the area, with showers ending from northwest to southeast. The
deeper synoptic moisture will pull away, but northwest upslope flow
and lake effect clouds will keep a good deal of cloud cover through
the day. While the airmass grows cold enough to support lake effect
clouds, the inversion remains too shallow at 5K feet to support any
lake effect showers. Moderate cold advection on Monday will force
temperatures to fall from the 50s in the morning to the 40s during
the afternoon.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Throughout Monday night through Wednesday night, fairly high surface
pressure will extend from the Northern Plains east into the Great
Lakes region. This should ensure much needed dry weather for all of
WNY and CNY. It should be cool however, with highs mostly in the
40s and lows near or below freezing in valley bottoms.
There is only one problem - the NAM and its close variants have
been insistent in developing a surface wave and associated area
of precipitation Tuesday/Tuesday night over PA close to the
inland sections of the Southern Tier. While there is some
credence to this scenario as there should be an upper level jet
over the nation's mid section that could conceivably create a
surface wave, the global models are much drier. For now will
lean toward the dry solution with the relatively high pressure
across the region. Precipitation would like be mostly or all
snow however, so it will be interesting to see if the other
models latch on to the NAM, or if the NAM backs off.
By late Tuesday night, all models are in better agreement with high
pressure settling across the region. Given saturated ground, valley
fog may result in Southern Tier and some other locations. Normally
this common occurrence wouldn't bee an issue, but fog formation
could also result in some black ice as temperatures drop into
the 20s.
By Wednesday, high pressure will continue with more dry but cool
conditions.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The coldest air of the very young winter season will arrive this
period as a strong upper level shortwave trough dips southward from
Canada and across the Great Lakes region. In fact this shortwave is
currently advancing northward from Greenland towards the North Pole
this Sunday evening...and will eventually transport arctic air
southward across the Canadian Prairies early this week.
For Thursday this shortwave trough of low pressure, and attendant
surface low will be to our west over the Central Great Lakes.
Southwesterly flow ahead of this feature will bring one more
typically mild, cloudy late autumn day to the Eastern Great Lakes
region with temperatures in the mid 40s to lower 50s. A stray shower
or two cannot be ruled out with the southwest flow, but the better
chance will be Friday night and into early Saturday. Tracking the
shortwave it will not be tapping into any moisture source, with
continental polar air crossing the region late Thursday night and
early Friday morning. Will maintain just chance Pops for
showers/snow showers along a cold front but it may end up
being a dry frontal passage for some.
Behind the cold front Friday and Saturday, 850 hPa temperatures will
be dropping to around -12 to -16C with the cold air to the north.
Looking at 850 hPa temperature climatology for Buffalo...the coldest
temperature recorded at 12Z on the 11th is -12.9C, and the moving
average is -13.6C. This airmass will rival any of the coldest
airmasses that occurred on November 10th and 11th, and thus will
forecast temperatures even below what the model guidance has. There
is still some uncertainty with the timing of the cold front, and we
could see a few 'mild hours' Friday before the cold front sweeps
through with falling temperatures during the day...especially
towards the east. Highs later Friday and Saturday will likely be in
the low to mid 30s...with overnight lows Friday night and Saturday
night in the teens to 20s. Warmest areas will be right along the
shoreline where a lake still in the 50s will moderate the falling
overnight temperatures.
Since the source of this airmass is from the dry continental region,
lake effect response will be limited. Will hold onto a chance pop
into Friday evening for some lake snow showers south/southeast of
the lakes for scattered light lake effect snow showers. After this a
broad and strong area of high pressure will maintain precipitation
free weather Friday night through Saturday night...and possibly
through the remainder of the weekend. Below normal temperatures are
expected to persist through the weekend...with Sunday perhaps not as
cold with temperatures nearing the lower 40s.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Moderate to heavy rain and scattered thunder spreading across
western NY. This will produce additional areas of MVFR to IFR VSBY.
The heavier rain will taper off to light rain after midnight, with
the light rain ending from northwest to southeast Monday morning as
a cold front moves across the area.
IFR CIGS will become more widespread even at lower elevations this
evening and continue through much of tonight as the cold front
slowly crosses the area. On Monday IFR and MVFR CIGS will improve to
VFR through the course of the day.
Outlook...
Tuesday through Friday...Mainly VFR.
&&
.MARINE...
Winds will become northwest on Monday behind a cold front. This will
bring another period of Small Craft Advisory conditions to the south
shore of Lake Ontario. High pressure will then bring a period of
lighter winds Tuesday through Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Monday afternoon for NYZ004>008-014.
Flood Watch through Monday afternoon for NYZ001>003-010>013-
019>021-085.
MARINE...Small Craft Advisory from 6 AM to 10 PM EST Monday for LOZ043-
044.
Small Craft Advisory from 4 AM to 4 PM EST Monday for
LOZ042.
Small Craft Advisory until 7 PM EST Monday for LOZ045.
&&
SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...ZAFF
LONG TERM...THOMAS
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCKHazardous weather outlook, Nov 5, 4:18 AM EST, 15 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 418 AM EST Sun Nov 5 2017 NYZ001>008-011-013-014-061000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Genesee-Livingston-Ontario- 418 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012-019>021-085-061000- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 418 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Scattered thunderstorms are expected this evening and tonight. Some of these storms may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ030-042>045-062>065-SLZ022-024-061000- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 418 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-061000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 418 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this evening and tonight. Some of these storms may contain strong gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Nov 5, 3:50 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
350 PM EST SUN NOV 5 2017
NYZ010-085-052115-
Southern Erie-Northern Erie-
350 PM EST SUN NOV 5 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...
At 347 PM EST, a strong thunderstorm was located near Angola On The
Lake, or 15 miles west of Hamburg, moving northeast at 40 mph.
Winds gusts 40 to 50 mph are possible with this storm, strongest
near the Lake Erie shoreline.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Elma and Orchard Park.
This includes Interstate 90 between exits 57 and 52.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not driveour vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4267 7912 4273 7908 4276 7898 4280 7892
4283 7893 4285 7892 4295 7868 4272 7855
4266 7913
TIME...MOT...LOC 2047Z 246DEG 36KT 4270 7914
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:07 PM EST | Areal Flood Warning | BUF | Allegany, Livingston, Monroe | 47 hr |
| Nov 5, 8:23 PM EST | Areal Flood Warning | BUF | Cayuga, Ontario, Wayne | 24 hr |
| Nov 5, 9:26 PM EST | River Flood Warning | BUF | Erie, Genesee | 36 hr |
| Nov 5, 9:26 PM EST | River Flood Warning | BUF | Erie, Genesee, Niagara, Wyoming | 41 hr |
| Nov 5, 9:48 PM EST | Areal Flood Warning | BUF | Jefferson, Lewis, Oswego | 24 hr |
| Nov 5, 10:54 PM EST | River Flood Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 11 hr |
| Nov 6, 12:14 AM EST | River Flood Warning | BUF | Livingston, Monroe | 20 hr |
| Nov 6, 4:50 AM EST | River Flood Warning | BUF | Genesee, Monroe | 46 hr |
| Nov 6, 5:33 AM EST | River Flood Warning | BUF | Monroe | 14 hr |
| Nov 6, 5:33 AM EST | River Flood Warning | BUF | Erie, Niagara | 3 days |
Nearby
Areal Flood Warnings in New York, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.